Alert archive / Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 3, NWS Morristown, TN

May 13, 2005Russell County, Virginia

NWS Morristown, TN issued this flash flood warning at May 13, 2005, 7:53 PM EDT for Russell County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2005, 7:53 PM EDT (23:53 UTC)
Expired
May 13, 2005, 10:00 PM EDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Russell County, VA

The radar

The Jackson,KY radar (KJKL), 131 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 132356
FFWMRX
VAC167-140200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
753 PM EDT FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN RUSSELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1000 PM EDT

* AT 748 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING  
  OF SMALL STREAMS AND SEVERAL ROADS WASHED OUT NEAR THE HONAKER     
  AREA.  SCATTERED STRONG THUNDERSTORMS WITH HEAVY RAINS WILL        
  CONTINUE OVER THE WARNING AREA THROUGH 10 PM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DRILL.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.  TURN AROUND...DONT DROWN 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3693 8215 3697 8179 3716 8186 3716 8209

$$

DH
1 follow-up statement
000 
WGUS74 KMRX 140109
FFSMRX
VAC167-140200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
907 PM EDT FRI MAY 13 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1000 PM EDT FOR NORTHEASTERN
RUSSELL COUNTY...

AT 902 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A 
THUNDERSTORM PRODUCING FLASH FLOODING AROUND AND NEAR THE CITY OF
HONAKER.  SEVERAL ROADWAYS WERE REPORTED WASHED OUT AS WELL AS SMALL
STREAM FLOODING.  THIS STORM WAS LOCATED NEAR DYE...OR ABOUT 12 
MILES NORTHEAST OF LEBANON. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HONAKER
AND DRILL.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.  TURN AROUND...DONT DROWN.

LAT...LON 3693 8215 3697 8179 3716 8186 3716 8209

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 13, 3:45 PM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, May 13, 3:45 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 PM EDT FRI MAY 13 2005

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...TEMPERATURES HAVE
CLIMBED VERY CLOSE TO YESTERDAYS VALUES...RESULTING IN DECENT
INSTABILITY AGAIN TODAY.  MOST CONVECTION SO FAR HAS DEVELOPED IN
THE CENTRAL/NRN MTNS...NE PLATEAU AND HIGHER TERRAIN OF SWRN VA.
MOVEMENT HAS BEEN N TO NE AT 10 TO 15 MPH WITH AN ISOLATED REPORT OF
HAIL UP TO ONE HALF INCH DIAMETER.  THIS CONVECTIVE ACTIVITY MAY
DECREASE WITH LOSS OF DAYTIME HEAT...BUT FOR CONTINUITY KEPT IN
SLIGHT CHANCE POPS AFTER MIDNIGHT.  NEXT SHIFT MAY CONSIDER ADDING
PATCHY AREAS OF FOG...ESPECIALLY IN AREAS THAT ANY SIGNIFICANT
RAINFALL ACCUMULATES TONIGHT.  MIN TEMPS CLOSE TO PERSISTENCE
EXPECTED.

OTHERWISE...KEPT SIMILAR TIMING ON SATURDAY AND SATURDAY NIGHT WITH
THE APPROACHING UPPER LEVEL TROUGH AND COLD FRONT...NUDGING POPS UP
TO 70 PERCENT FOR SAT EVENING.  ALSO...EXTENDED LOW POPS JUST INTO
SUNDAY MORNING DUE TO SLOWER FROPA NOW ADVERTISED BY BOTH THE GFS
AND NAM.  NOT SURE ABOUT THREAT OF SEVERE STORMS AS UPPER LEVEL
SUPPORT AND JET DYNAMICS SEEM A BIT FAR TO OUR NW.  CERTAINLY MORE
COVERAGE OF SHOWERS AND STORMS...WITH SOME STRONG STORMS POSSIBLE.
PARTIAL CLEARING SUNDAY AFTERNOON AND EVENING...ALTHOUGH CLOUDINESS
MAY LINGER JUST A BIT ACROSS THE NRN MOST AREAS.

.LONG TERM...(MONDAY THROUGH FRIDAY)...UPR TROF TRAVERSES THE GREAT
LAKES AND AMPLIFIES AS IT MOVES INTO THE NERN STATES. EARLY IN THE
PERIOD DRY NWLY FLO PREVAILS WITH SFC RIDGE IN PLACE ACROSS THE ERN
U.S. WILL NEED TO USE SLGT CHC POPS FOR SHRA/TSRA TUE NITE INTO WED
FOR MOST OF THE FA WITH EMPHASIS ON SW VA/NE TN WHERE WEAK IMPULSES
DROP SE ON THE BACK SIDE OF UPR TROF WITH WARM FRONT PROGRESSING NE
THROUGH THE LWR MS VLY TOWARD THE TN VLY. USED LOW TO MEDIUM CHC
POPS FOR WED NIGHT THROUGH THU NIGHT AS S/W TROF DIVES SE THRU THE
GREAT LAKES INTO THE MIDDLE ATLANTIC STATES WITH SFC WAVE AND CD FNT
BUILDING ACROSS THE FA DURING THIS PERIOD. FRONT SHIFTS SE TO THE
GULF AND ATLANTIC COASTAL PLAIN LEAVING MUCH OF THE FA DRY ON
FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             64  84  60  78 /  20  60  60  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  63  81  58  73 /  20  60  70  20
OAK RIDGE, TN                       63  81  58  73 /  20  60  70  20
TRI CITIES AIRPORT, TN              58  81  56  70 /  30  60  70  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

TG
Hazardous weather outlook, May 13, 5:50 AM EDT, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
550 AM EDT FRI MAY 13 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-131100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
550 AM EDT (450 AM CDT) FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

HIGH PRESSURE WILL DOMINATE THE REGION TODAY AND TONIGHT. THIS WILL
SOLAR HEATING TO FIRE UP A FEW THUNDERSTORMS, ESPECIALLY ALONG
RIDGES AND IN THE MOUNTAINS. SOME WILL LINGER INTO THE NIGHT.
MOVEMENT OF THE STORMS WILL BE PRETTY SLOW, AND SO SOME BRIEF HEAVY
RAIN MAY OCCUR WITH STORMS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

ON SATURDAY A SHARP TROUGH WILL BRING A COLD FRONT TOWARD THE
TENNESSEE VALLEY AND SOUTHERN APPALACHIANS. STRONG THUNDERSTORMS
ARE POSSIBLE ALONG AND IN ADVANCE OF THE COLD FRONT. MOST OF THE
ACTIVITY WILL BE LATE IN THE DAY DURING THE TIME OF MAXIMUM HEATING
SO THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE COLD FRONT
WILL MOVE EAST OF THE APPALACHIAN MOUNTAINS EARLY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AND SATURDAY NIGHT.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

BB

In the hours before

Local storm report, May 13, 7:03 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
703 PM EDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             CHURCH HILL             36.53N 82.71W
05/13/2005  0.75 INCH        HAWKINS            TN   TRAINED SPOTTER

            PENNY SIZED HAIL REPORTED AT CHURCH HILL BY TRAINED
            SPOTTER.

0610 PM     HAIL             KINGSPORT               36.53N 82.56W
05/13/2005  0.75 INCH        SULLIVAN           TN   TRAINED SPOTTER

            PENNY SIZED HAIL REPORTED NEAR KINGSPORT BY TRAINED
            SPOTTER.

0610 PM     HAIL             KINGSPORT               36.53N 82.56W
05/13/2005  0.75 INCH        SULLIVAN           TN   TRAINED SPOTTER

            PENNY SIZED HAIL REPORTED IN THE CITY OF KINGSPORT BY
            TRAINED SPOTTER.

&&

GRC
Local storm report, May 13, 7:25 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
725 PM EDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             HONAKER                 37.02N 81.98W
05/13/2005  0.75 INCH        RUSSELL            VA   LAW ENFORCEMENT

            PENNY SIZED HAIL REPORTED AT HONAKER BY DISPATCH.

0610 PM     TSTM WND DMG     HONAKER                 37.02N 81.98W
05/13/2005                   RUSSELL            VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN AROUND HONAKER. REPORTED BY DISPATCH.

0645 PM     FLASH FLOOD      HONAKER                 37.02N 81.98W
05/13/2005                   RUSSELL            VA   LAW ENFORCEMENT

            SEVERAL BACK ROADS WASHED OUT AND IMPASSABLE. REPORTED BY
            DISPATCH.

&&

GRC
Local storm report, May 13, 7:37 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
737 PM EDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             NORTON                  36.93N 82.63W
05/13/2005  0.88 INCH        CITY OF NORTON     VA   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED IN THE CITY OF NORTON. REPORTED
            BY SPOTTER.

0722 PM     HAIL             3 N NORTON              36.97N 82.63W
05/13/2005  0.88 INCH        WISE               VA   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED 3 MILES NORTH OF THE CITY OF
            NORTON. REPORTED BY SPOTTER.

&&

GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 5:28 PM EDTSevere Thunderstorm WarningMRXRussell32 min
May 13, 5:58 PM EDTSevere Thunderstorm WarningMRXRussell32 min
May 13, 5:59 PM EDTSevere Thunderstorm WarningMRXScott61 min
May 13, 6:06 PM EDTFlash Flood WarningMRXRussell114 min
May 13, 6:14 PM EDTSevere Thunderstorm WarningMRXWise31 min
May 13, 7:04 PM EDTSevere Thunderstorm WarningMRXWise, City of Norton56 min

Nearby

Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.